Pharmacists Reveal 7 Surprising Drugs That Make You Gain Weight

The culprit behind your annoying weight gain could be hiding in your medicine cabinet.

Prescription medications often come with a long list of side effects, ranging from infections to rashes and suicidal thoughts.

While it’s known that some medications, like steroids, can cause you to gain weight, other common medications, like painkillers, may come as a surprise.

Pharmacists have revealed to DailyMail.com the common drugs you didn’t know were fattening, including drugs that can add up to five pounds to your waistline in just a few months.

Pharmacists told DailyMail.com which medications could be causing your annoying weight gain

Pharmacists told DailyMail.com which medications could be causing your annoying weight gain

Antidepressants

Antidepressants have been accused of causing all sorts of side effects, from insomnia to headaches and even destroying patients’ sex lives.

However, some types of these drugs have also been shown to lead to weight gain.

Dr. HaVy Ngo-Hamilton, a clinical advisor at BuzzRx and a pharmacist at the University of Minnesota Medical Center, told DailyMail.com that these are largely tricyclic antidepressants, an older class of drugs than the more common selective serotonin reuptake inhibitors (SSRIs).

Survey

Have you previously experienced side effects from antidepressants?

  • Yes, weight gain 995 votes
  • Yes, other symptoms 401 votes
  • No side effects 180 votes
  • I never took them 287 votes

“Tricyclic antidepressants, or TCAs, are the class of antidepressants that cause the most weight gain,” she said. “When it comes to weight gain, I try to stay away from the tricyclics as much as possible.”

She noted that TCAs are prescribed less often than newer SSRIs because of their more serious side effects, including insomnia, bedwetting and chronic pain conditions such as fibromyalgia.

Some of the most common examples of these are amitriptyline and nortriptyline.

Dr. Ngo-Hamilton estimates that a patient taking these medications may gain about two pounds per month.

However, she also noted that antidepressants can lead to weight gain because of the improved mood.

A patient may have little desire to eat. The drugs regulate the production of the happiness hormone serotonin, which increases appetite.

Antipsychotics

Similarly, antipsychotic medications such as clozapine, risperidone, and olanzapine may be prescribed to patients with serious health conditions such as schizophrenia and bipolar disorder, as well as to patients with dementia.

“Antipsychotics slow down our body’s metabolism,” Dr. Ngo-Hamilton said.

This is the amount of energy you use at rest. Someone with a slower metabolism can burn fewer calories because the body converts food into energy more slowly.

Dr. Ngo-Hamilton noted that these medications can also cause sedation and lethargy, making a patient less likely to exercise or follow a proper diet. Some of this weight gain could also be due to urinary retention, a known antipsychotic side effect that prevents the kidneys from removing toxins and waste from the urine.

She identified clozapine (Clozaril) as the most common culprit in this category.

Anticonvulsants

Medicines that reduce the frequency of seizures and nerve pain can also cause weight gain in some patients.

Dr. Ngo-Hamilton specifically mentioned gabapentin, which combats seizures by reducing abnormal signals in the brain. However, other medications, such as pregabalin (Lyrica) and carbamazepine (Tegretol), which are prescribed to people with spinal cord injuries, can have similar effects.

“However, it is unclear how anticonvulsants cause weight gain,” Dr. Ngo-Hamilton said.

Recent research has led to several theories, including increased appetite, slowed metabolism, water retention, and the fact that the drug disrupts hunger and satiety hormones.

Dr. Ngo-Hamilton estimates that patients taking these medications may gain about five pounds in the first few months.

Beta blockers

Beta blockers are medications that are designed to lower blood pressure and block the effects of the hormone epinephrine, or adrenaline. This helps to improve blood flow and slow the heart rate.

Dr. Ngo-Hamilton noted that several “older” beta blockers such as metoprolol, atenolol (Tenormin), and propranolol have been shown to cause weight gain.

However, like anticonvulsants, the exact mechanism is still unclear. Dr. Ngo-Hamilton noted that one theory is that these drugs slow the metabolic rate, similar to antipsychotics.

In addition, there is evidence that beta blockers lower blood pressure and the amount of blood pumped by the heart, which can cause patients to become tired and have difficulty exercising.

Dr. Ngo-Hamilton estimates that you will gain two to three pounds in the first six months of using one of these older beta blockers.

Corticosteroids

DO YOU HAVE A HEALTH STORY?

Corticosteroids are medications that reduce inflammation in the body.

The most common examples are prednisone and dexamethasone. These drugs work by mimicking the action of the hormone cortisol. Cortisol is released during stress or injury and reduces inflammation.

These agents differ from anabolic steroids, which increase testosterone levels to enhance athletic performance.

Corticosteroids are usually used for only a few days at a time, but they may also be prescribed for longer periods of time for certain conditions, such as autoimmune diseases.

“I’m not concerned that these drugs will cause weight gain in someone who takes them for a few days. It’s the people who have to use steroids chronically who experience weight gain,” Dr. Ngo-Hamilton said.

She noted that a common side effect is “moon face,” which causes the face to become round, full and puffy. And mimicking cortisol can also lead to increased appetite.

Dr. Ngo-Hamilton noted that a patient taking steroids for a year can gain up to 10 pounds.

Contraceptive injections

Hormonal contraception has long been criticized for its potential to cause weight gain. However, Dr. Ngo-Hamilton warns that most contraceptives do not cause you to gain extra pounds.

“Women who use birth control and gain weight usually have water weight,” she said. “That’s a result of fluctuations in esophageal levels.”

However, one form of birth control called Depo-Provera – the Depo Shot – has been shown to cause weight gain. This is an injection that contains the hormone progestin and is given every three months.

The drug’s label states that nearly 38 percent of women participating in clinical trials lost more than 10 pounds after using the contraceptive for two years.

An older study also found that the drug caused an average weight gain of 20 pounds over an 18-month period.

Dr. Ngo-Hamilton estimates that most patients gain four to five pounds per year.

Statins

About one in five Americans takes statins, which some studies suggest may lead to weight gain

About one in five Americans takes statins, which some studies suggest may lead to weight gain

About 47 million Americans take statins, drugs that lower cholesterol levels, making them one of the most popular medications in the US.

Statins work by limiting the production of ‘bad cholesterol’, or low-density lipoprotein (LDL) cholesterol. This cholesterol can harden and narrow the arteries and increase the risk of heart disease.

“These can cause a little weight gain, but that is rare,” Dr. Ngo-Hamilton said.

For example, a study published in JAMA Internal Medicine found that patients taking statins gained 6 to 11 pounds over a 10-year period compared to patients who did not take statins.

Much of the evidence, however, is limited, Dr. Ngo-Hamilton warns. She also notes that the inexpensive drugs that lower cholesterol and reduce the risk of conditions such as heart disease are not worth stopping because of possible weight gain.

“The benefits certainly outweigh the risk of a little weight gain,” she said.

Leave a Comment